Opioid withdrawal causes aching, sweating, vomiting, diarrhoea, restlessness and misery, but in otherwise healthy adults it is rarely fatal in itself, unlike alcohol or sedative withdrawal. The deadlier danger comes after it: tolerance falls during abstinence, so a person who returns to their former dose can overdose and die, which makes the weeks after withdrawal as hazardous as the withdrawal itself.

Opioid withdrawal is the syndrome following abrupt reduction in a person physically dependent on opioids such as heroin, morphine, codeine and prescription painkillers.

Looks Like Dying, Usually Is Not

The syndrome is a flu-like misery: muscle and bone aches, sweating, runny nose and eyes, yawning, goose-flesh, abdominal cramps, vomiting, diarrhoea, restlessness, anxiety and poor sleep. People feel they are dying, and may do desperate things to stop it. It is not usually lethal in itself, in contrast to alcohol and sedative withdrawal; see Withdrawal Management.

The qualification “in itself” matters: severe vomiting and diarrhoea can cause dangerous dehydration, particularly in children, the old, the ill or pregnant. Pregnancy needs specific care, because withdrawal in pregnancy has been associated with risk to the pregnancy and clinicians advise caution (stated from recollection and not checked).

Duration Varies By Drug

The acute phase is shorter with short-acting opioids and longer with long-acting ones. The parent guide gives 5 to 10 days, which describes the shorter-acting end at best; I cannot confirm it for all opioids and give no general figure. After the acute phase, poor sleep, low mood, anxiety and craving can last for weeks or months.

Comfort And Nursing

  • Fluids, in small frequent sips, with salt and sugar if available; see Dehydration Treatment.
  • Warmth and rest, as the person alternates between hot and cold.
  • Gentle activity such as short walks, when able.
  • Food as tolerated.
  • Company and reassurance. Say that it will pass and that it is not dangerous in the way they fear. A steady presence matters.
  • For aches, see Pain Relief for plant remedies, noting the cautions given there. The parent guide lists valerian, ginger and willow bark; I know of no good evidence that they relieve opioid withdrawal, and willow bark has risks in some people.
  • Don’t expect willpower. The person is not weak.

Further measures are in General Comfort Measures.

The Real Danger Is After

When a person stops opioids, their tolerance falls. If they then take the dose they used before, which their body no longer tolerates, the drug can suppress breathing and kill. This is a well-established cause of death in people leaving detoxification, prison or any period of abstinence (stated from the general overdose literature; recollection, not checked for this guide). Craving is strong in the period after withdrawal, which makes a return to use likely and the danger real.

So:

  1. Tell the person plainly that their tolerance has dropped and that the old dose may kill.
  2. Do not leave them alone in the first period after withdrawal, particularly the first return to use.
  3. Never mix opioids with alcohol or sedatives, which together depress breathing further.
  4. If a person is difficult to wake, breathing slowly or not at all, with small pupils or blue lips, this may be overdose. Call for help, try to rouse them, and give rescue breathing if they are not breathing; a medicine called naloxone reverses opioid overdose if there is any in the community’s medical supplies, and the community should find out whether it is stocked and who is trained. See Recovery Position and CPR Technique.
  5. Plan before the person is vulnerable. Decide who stays, who knows the signs and where any rescue medicine is kept.

Maintenance Medicines

In medical care, long-term treatment with certain opioid medicines (such as methadone and buprenorphine) lowers death rates among people dependent on opioids (a strong finding in the literature, from recollection). When these supplies run out, many people face sudden withdrawal. This guide does not give a protocol; a community with a stock and any medical expertise should use that expertise to plan.

Common Mistakes

  • Dismissing the suffering because it is “not dangerous”.
  • Forgetting dehydration.
  • Celebrating the end of withdrawal and relaxing watch.
  • Using herbal remedies as a substitute for fluids and company.
  • Shaming the person who relapses. A relapse is the moment of greatest danger and needs help.

After withdrawal

A person who has been off opioids for days or weeks has lowered tolerance. A return to a previous dose can cause fatal overdose. Do not leave them alone at first return, and never combine with alcohol or sedatives.

What’s Next